I've had a very distressing problem that's been going on for about a year now. I have a constant feeling of phlegm in my throat, though I'm not able to cough anything up, and while I am always clearing my throat, it barely helps for more than a minute or so. I've been to the ENT, and after an endoscopy, he told me it was probably GERD (said he didn't see post-nasal drip) and progressively put me on the following medications over the past eight months or so when I failed to improve:
1. Aciphex 1/day
2: Aciphex 2/day
3. Aciphex 2/day + Astelin nasal spray
4. Short course of Prednisone and then Zegerid 2/day + Astelin + Mucinex
I've also tried anti-allergy meds like Claritin. Nothing has really improved, and my throat is feeling worse than ever because a year of clearing and coughing means it's constantly raw and hoarse. I'm really at my wits' end and I'm having trouble concentrating on work or sleeping. What could this be? And what should I do now?
GERD and allergies would indeed be the most common cause of the symptoms.
Chronic sinusitis and rhinitis are also possible. A sinus CT scan can be done to exclude these possibilities.
Obtaining a 24-hr pH study to definitively exclude GERD can be considered.
You can also consider another ENT opinion, or a referral to an allergist.
Followup with your personal physician is essential.
This answer is not intended as and does not substitute for medical advice - the information presented is for patients education only. Please see your personal physician for further evaluation of your individual case.
Forgot to ask, you mention Claritin, but didn't say if you had gone to an allergist? If not, maybe that would be another option - have the scratch tests and see if it is an allergy. Claritin/Astelin not for all allerigies...
No, haven't been to an endocrinologist...which thyroid condition would cause such symptoms?
Haven't gone to an allergist either, I want to do that next, but my ENT wants to refer me to a gastro instead...I think he feels it has to be acid because he's never able to see any post-nasal drip when I go in. I could swear it feels like it, though, and I can hear it in my voice sometimes. Just really confused. Thanks.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.